Hail, Maverick
- When
- March 29, 8:55 PM CST
- Where
- Maverick County, 0.92 mi SE of Eagle Pass
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.710, -100.490
An upper level short wave trough of low pressure and a cold front moved through South Central Texas during the evening of March 29th. Before the front arrived the low level winds were from the southeast and brought warm, moist Gulf of Mexico air to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level short wave trough of low pressure and a cold front moved through South Central Texas during the evening of March 29th. Before the front arrived the low level winds were from the southeast and brought warm, moist Gulf of Mexico air to the region. This combination was sufficient to cause isolated thunderstorms some of which produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 29, 7:29 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 829 PM CDT TUE MAR 29 2011 .DISCUSSION... CLEARANCE OF THE FIRST WAVE OF COUNTIES FROM THE WATCH AT 8 PM IS IN RESPONSE TO AN AGGRESSIVE FRONTAL PUSH WITH WINDS JUMPING TO NORTHERLY 3-4 KFT AGL BEHIND THE FRONT. THUS SEVERE THREAT FROM POST FRONTAL ACTIVITY SHOULD BE ALMOST NIL. ISOLATED ALONG FRONTAL SEVERE THREAT CONTINUES SOUTH OF HWY 90...MAINLY W OF SAT. WILL WORK ON SOME LOWERING POPS AND LOWERING MIN TEMPS IN PREPARATION FOR THE NEXT ROUND OF WARNING CLEARANCES. && .PREV DISCUSSION... /ISSUED 639 PM CDT TUE MAR 29 2011/ UPDATE... EARLY UPDATE TO REFRESH FRONTAL TIMING AND WX TYPES...AS MOST OF THE ACTIVITY TO THE EAST WILL BE SHOWERS UNTIL THE FRONT PUSHES THROUGH. WITH THE FRONT ALREADY ENTERING THE NORTHERN PARTS OF THE AUSTIN METRO AREA...ANOTHER UPDATE WILL BE NEEDED SOON TO REDUCE POPS. QPF ADJUSTED DOWN FOR THE CENTRAL TX AS POST FRONTAL CONVECTION IS EXPECTED TO BE MINIMAL. SEVERE POTENTIAL REMAINS BEST TO THE WEST BUT COULD EXPAND FARTHER EAST TOWARD THE SAT AREA AS THE COLD FRONT DRAWS NEAR US HIGHWAY 90 BY 9 PM. PREV DISCUSSION... /ISSUED 610 PM CDT TUE MAR 29 2011/ AVIATION... A STRONG COLD FRONT WILL PUSH THROUGH SOUTH CENTRAL TEXAS AS AN UPPER AIR TROUGH MOVES ACROSS THE REGION. ALONG WITH AFTERNOON HEATING OF A MOIST UNSTABLE AIR MASS WILL RESULT IN THE DEVELOPMENT OF SCATTERED SHRA/TSRA. ISOLATED TSRA WILL BE SEVERE WITH 1" OR LARGER HAIL AND DAMAGING WINDS IN EXCESS OF 50 KNOTS BEFORE 04Z. OTHERWISE VFR-MVFR CIGS WILL LOWER TO IFR BEHIND THE COLD FRONT WITH GUSTY NORTH WINDS 10-20 KNOTS. SHRA/TSRA WILL DIMINISH BEHIND THE COLD FRONT OVC IFR-MVFR CIGS CONTINUING IN THE OVERNIGHT AND WEDNESDAY MORNING HOURS. PREV DISCUSSION... /ISSUED 338 PM CDT TUE MAR 29 2011/ DISCUSSION... UPPER LEVEL SHORT WAVE ENERGY MOVING THIS AFTERNOON ACROSS NORTHERN TEXAS WITH 25-35 KNOTS AT 6KM (ACCORDING TO LATEST PROFILER OBS) WILL ENHANCE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON/EARLY EVENING ACROSS SOUTH CENTRAL TEXAS. AS OF 300 PM...A PACIFIC FRONTAL BOUNDARY WAS LOCATED FROM BRADY(CENTRAL TEXAS) TO SONARA TO SOUTH OF SHEFFIELD. THIS FEATURE IS FORECAST TO PUSH SOUTHEASTWARD AND MEET WITH A WARM FRONTAL BOUNDARY LOCATED ACROSS THE COASTAL BEND AREA. CURRENTLY...MUCH OF SOUTH CENTRAL TEXAS IS UNDER MOSTLY TO CLOUDY SKIES WITH THE EXCEPTION OF THE WESTERN PORTION OF VAL VERDE COUNTY AND THE WESTERN EDWARDS PLATEAU AREA AND SOME LOCATIONS OVER THE FAR EASTERN COUNTIES. WE ARE ANTICIPATING FOR CLOUDS TO ERODE A BIT WITHIN THE NEXT FEW HOURS WHILE THE SURFACE HEATS UP. HAVING SAID THAT, THE POTENTIAL FOR STRONG THUNDERSTORMS AND GUSTY WINDS AS WELL AS LARGE HAIL IS POSSIBLE LATE THIS AFTERNOON/EARLY EVENING MAINLY ALONG THE MIDDLE RIO GRANDE VALLEY, EDWARDS PLATEAU, WESTERN HILL COUNTRY AND RIO GRANDE PLAINS. HEAVY DOWNPOURS ARE POSSIBLE MAINLY ACROSS THE FAR SOUTHEASTERN COUNTIES AS PRECIPITABLE WATER VALUES ARE ANTICIPATED TO INCREASE OVER THE COASTAL BEND AREA AND SOUTH TEXAS. THE MAIN THREAT THIS AFTERNOON/EARLY EVENING WILL BE LARGE HAIL SIZE AND STRONG GUSTY WINDS. STORM TOTAL AMOUNTS COULD RANGE FROM AN INCH TO TWO INCHES OVER THE MOST AFFECTED AREAS. LATEST SPC MESOSCALE DISCUSSION MENTIONED ABOUT A POSSIBLE WATCH FOR SEVERE POTENTIAL ACROSS THE MIDDLE RIO GRANDE VALLEY, THE EDWARDS PLATEAU AND SOUTHERN PARTS OF THE HILL COUNTRY. THEREFORE, WE ARE MONITORING THE WEATHER CLOSELY AS THIS POTENTIAL SEVERE EVENT UNFOLDS. LATER THIS EVENING...WEATHER CONDITIONS WILL IMPROVE OVER SOUTH CENTRAL TEXAS AS THE PACIFIC FRONT MOVES AWAY FROM THE AREA AROUND MIDNIGHT/OVERNIGHT PERIOD AND A RELATIVE ZONAL FLOW ALOFT RETURNS. ON WEDNESDAY...EXPECT MOSTLY CLOUDY TO CLOUDY SKIES IN THE MORNING AS COLD AIR ADVECTION GETS TRAP UNDER THE BOUNDARY LAYER. HOWEVER...DURING THE AFTERNOON...CLOUDS ARE EXPECTED TO CLEAR OUT AS A SURFACE RIDGE BUILDS OVER THE AREA AND NORTHERLY WIND FLOW PUSHES THE CLOUDINESS TOWARD THE RIO GRANDE VALLEY. THURSDAY AND CONTINUING UNTIL THE UPCOMING WEEKEND...SOUTHERLY FLOW RETURNS FOR MUCH OF SOUTH CENTRAL TEXAS BRINGING BACK SLIGHTLY ABOVE NORMAL TEMPS. EXPECT SOME CLOUDINESS IN THE MORNING PERIOD ESPECIALLY THURSDAY AND FRIDAY...BUT CLEARING IN THE AFTERNOONS FOR PARTLY CLOUDY TO MOSTLY SUNNY SKIES. A COLD FRONT IS EXPECTED TO CROSS SOUTH CENTRAL TEXAS AT THE BEGINNING OF THE UPCOMING WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 48 67 49 81 58 / 40 10 - 0 0 AUSTIN BERGSTROM INTL AIRPORT 49 68 46 80 56 / 50 20 - 0 0 NEW BRAUNFELS MUNI AIRPORT 50 69 50 81 57 / 50 10 10 0 0 BURNET MUNI AIRPORT 44 65 47 80 57 / 30 10 - 0 0 DEL RIO INTL AIRPORT 56 73 58 85 57 / 40 10 10 - - GEORGETOWN MUNI AIRPORT 45 65 48 79 57 / 40 10 - 0 0 HONDO MUNI AIRPORT 54 73 54 84 56 / 40 10 - 0 0 SAN MARCOS MUNI AIRPORT 49 69 49 81 57 / 50 10 - 0 0 LA GRANGE - FAYETTE REGIONAL 53 68 50 76 56 / 50 20 10 0 - SAN ANTONIO INTL AIRPORT 52 73 52 81 57 / 40 10 10 0 0 STINSON MUNI AIRPORT 54 74 53 83 56 / 40 10 10 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...18 SYNOPTIC/GRIDS...01 PUBLIC SERVICE/DATA COLLECTION...19 WARNING OPERATIONS...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 413 PM CDT TUE MAR 29 2011 TXZ171>173-183>194-202>209-217>225-228-302115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 413 PM CDT TUE MAR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS LATE THIS AFTERNOON ACROSS MUCH OF SOUTH CENTRAL TEXAS. THE MAIN THREAT WILL BE LARGE HAIL...BUT STRONG WINDS WILL ALSO BE POSSIBLE. THERE IS ONLY AN ISOLATED POTENTIAL FOR HEAVY RAINFALL AMOUNTS OVER ONE INCH...MAINLY FOR AREAS EAST OF HIGHWAY 281. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE OVER VAL VERDE COUNTY ON SUNDAY AND OVER THE RIO GRANDE PLAINS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 458 PM CDT TUE MAR 29 2011 TXZ183-292230- VAL VERDE- 458 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 530 PM CDT... AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 14 MILES NORTHEAST OF LANGTRY...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BAKERS CROSSING... THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 626 PM CDT TUE MAR 29 2011 TXZ184-300000- EDWARDS- 626 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS COUNTY UNTIL 700 PM CDT... AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES EAST OF CARTA VALLEY...OR 13 MILES SOUTHEAST OF LOMA ALTA...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL EDWARDS COUNTY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 656 PM CDT TUE MAR 29 2011 TXZ184-300030- EDWARDS- 656 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN EDWARDS COUNTY UNTIL 730 PM CDT... AT 655 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 19 MILES WEST OF BARKSDALE...OR 19 MILES SOUTHWEST OF ROCKSPRINGS...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF SOUTHERN EDWARDS COUNTY. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 721 PM CDT TUE MAR 29 2011 TXZ184-185-202-203-300045- EDWARDS-KINNEY-REAL-UVALDE- 721 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY... NORTHWESTERN UVALDE...SOUTHWESTERN REAL AND SOUTHERN EDWARDS COUNTIES UNTIL 745 PM CDT... AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 12 MILES WEST OF BARKSDALE...OR 24 MILES SOUTH OF ROCKSPRINGS...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... VANCE... CAMP WOOD... BARKSDALE... MONTELL... LAGUNA... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 926 PM CDT TUE MAR 29 2011 TXZ217-300315- MAVERICK- 926 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MAVERICK COUNTY UNTIL 1015 PM CDT... AT 920 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF QUEMADO...OR 20 MILES NORTHWEST OF EAGLE PASS...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... EAGLE PASS... EL INDIO... PALOMA... ROSITA NORTH... ROSITA SOUTH... LAUGHLIN AFB AUX FIELD... ELM CREEK... SECO MINES... EIDSON ROAD... LAS QUINTAS FRONTERIZAS... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 934 PM CDT TUE MAR 29 2011 TXZ183-202-300300- KINNEY-VAL VERDE- 934 PM CDT TUE MAR 29 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY AND EXTREME SOUTHERN VAL VERDE COUNTIES UNTIL 1000 PM CDT... AT 929 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF DEL RIO...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DEL RIO... LAUGHLIN AFB... AMANDA... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS.
The Laughlin AFB radar (KDFX), 66 km away, was scanning. The volume nearest the first event began at 02:56 UTC.
4 hail. Local standard time, as filed.
A Border Patrol agent reported a thunderstorm produced quarter size hail around Laughlin AFB.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281951, 281952, 281955, 281956.